Colorado, 2021

Tornadoes and Hail in Colorado, May 23, 2021

May 23, 2021 · NWS BOU · 17 events in 3 counties and zones

Severe thunderstorms developed across Lincoln, Logan and Washington counties. The storms produced damaging thunderstorms wind gusts to 70 mph, hail up to 3 inches in diameter, and 7 brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed across Lincoln, Logan and Washington counties. The storms produced damaging thunderstorms wind gusts to 70 mph, hail up to 3 inches in diameter, and 7 brief tornadoes. Two the tornadoes in Logan County were rated EF1; they knocked down several power poles along State Highway 61 east of Sterling and near Proctor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 9:14 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, May 23, 9:14 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1014 AM MDT Sun May 23 2021

.UPDATE...
Issued at 1013 AM MDT Sun May 23 2021

...MORE WIDESPREAD SEVERE STORMS FOR NORTHEAST COLORADO TODAY...

12Z Denver sounding shows a weakly capped airmass across the
forecast area, high precipitable  water, and considerable bulk
shear of 60 knots. The deep upper low is lifting northeast into
the Northern Rockies, with an ejecting upper level disturbance and
speed max moving northeast across northern Colorado and Wyoming
this afternoon. We will be positioned in the right rear entrance
region of the upper level speed max, and that feature (along with
the dryline) appear to be slower. The combination of a slower
arrival of this feature and the dryline, along with the weaker cap
and thus earlier convective initiation, means the severe weather
threat will be farther west than earlier forecasts.

We are already starting to see cumulus build over the mountains
and foothills in advance of the very pronounced dryline. In fact,
PW values are already down to 0.15 inch as far east as Rifle, CO,
while Denver is close to 0.80 inch. Given the cumulus growth and
weak capping, we'll likely see a few showers and storms develop
across the Front Range and spread east perhaps into the I-25
Corridor as they begin to strengthen. We can't even rule out
severe weather in parts of the I-25 Corridor depending on
initiation times.

All model/real data parameters are quite favorable for severe
storms including large hail up to at least golfball and maybe a
few baseballs and high winds to 70 mph given higher instability
of MLCAPE 1200-2000 j/kg and deep layer shear. A few longer lived
tornadoes will be possible with impressive effective SRH > 200
m2/s2 just along and ahead of dryline. Locally higher SRH will
occur thanks to enhanced southeast winds and turning just ahead
of dryline as well - something probably not modeled well. Storms
will be moving fast, and upwards of 40-50 mph adding to the severe
storm and tornado threat. Coordinated with SPC and we will be
moving the Slight Risk area farther west, and upgrading to
Enhanced risk for portions of the northeast plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun May 23 2021

An upper level low spinning over the northern NV/UT border is
lifting north with help of a 120+ kt southerly jet over western CO
this morning. Lift ahead of this feature, as well as moisture
transported north from the Gulf of Mexico region has kept showers
and thunderstorms going overnight and into this morning. Slightly
drier air moving in from the southwest will help to diminish the
showers by around sunrise, especially over the foothills and urban
corridor. However, some fairly deep and intense convection down near
the southern CO border as well as some cloud-top cooling seen on
satellite may just continue some isolated training showers/storms
over the eastern plains as the jet continues to impact CO. Low
clouds over the urban corridor will remain through about sunrise and
perhaps a couple hours later as southeasterly winds push the
incoming moisture against the higher terrain. Then the drier air
will spill in from the west into a surface low over the urban
corridor and clear the skies up.

Winds aloft will be increasing through the day as the upper trough
axis makes its way over the area. At the surface, a low over the
plains near DIA and stretching north into WY, will continue to
deepen in response to the increasing flow aloft. Southeasterly winds
will continue to bring in dewpoints in the upper 50s. The resultant
bulk shear will be very strong, 40 to upwards of 70 kts as the jet
moves overhead. As the trough axis starts to approach, much drier
air will spread from the west into the area, with PW values near a
quarter of an inch behind the dryline, compared to near one inch out
over the eastern plains. The more moist and unstable airmass along
and east of the dryline will support supercell storms with MLCAPE
values of 1000-2000 J/kg and the high amounts of shear. Severe
strength storms are again expected over the eastern plains today,
with most activity remaining east of a line stretching from Cheyenne
to Bennett down to Elbert. The cooler air aloft with the approaching
trough and the increased shear will allow for the main hazards to be
hail and especially strong wind. Another day with a pronounced
boundary as the expected dryline will bring yet another chance for
tornadoes as well to the east plains. A few showers and
thunderstorms may impact the northern mountains which will be closer
to the upper low, but main impact would be gusty outflow winds in
the dry airmass.

As the upper tough axis has pushes northeast out of the area by the
evening, subsidence and dry air on the backside will quickly
diminish any remaining showers and storms and clear out skies. The
far eastern counties may still have some remaining storms through
about 8pm. A cooler airmass, lighter winds and clear skies tonight
will allow for cooler overnight lows. Readings will be about 10
degrees cooler than this morning.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun May 23 2021

For Monday and Tuesday, expect a drying trend across Northern
Colorado with a moderate west to southwest flow aloft. Precipitable
water values drop to under a quarter of an inch over the Front
Range and less than a 1/2 inch over the far plains. Temperatures
will continue slight warming through Wednesday with readings on
the plains in the upper 70s to lower 80s. On Wednesday, there is a
return of south to southeast winds on the plains which will likely
increase low level moisture across the far northeast plains. A
weak cold front will follow on Wednesday evening along with an
associated upper trof moving across the northern high plains. This
feature along with increase moisture could spark a round of
showers and thunderstorms, mainly across the far northeast plains.
The airmass will be drier further west with little if any chance
for any thunderstorms. There will be lingering moisture over the
plains on Thursday afternoon/evening but again, further west
conditions look dry.

Similar conditions for Friday and Saturday with moderate southwest
flow aloft. Generally dry conditions with just enough moisture for a
slight chance of late day storms. Temperatures will remain in the
upper 70s and lower 80s through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1013 AM MDT Sun May 23 2021

Southerly winds are increasing and expect gusts to increase to
around 35 knots 19Z-22Z. There is also a risk of seeing a
thunderstorm develop across the airfield 19Z-21Z before dryline
and winds turn more southwesterly. Then look for a transition to
more WNW toward 00Z but wind speeds may decrease to minimize
crosswind impacts on N-S operations. Most likely scenario is then
for a weak anticyclone to develop this evening with winds turning
clockwise and then more southerly through 06Z.

&&

.HYDROLOGY...
Issued at 1013 AM MDT Sun May 23 2021

Dryline is slower to advance so we'll see a chance of storms with
brief but heavy rain in the foothill burn areas (Cameron Peak and
Calwood) between 11 am and 2 pm. We've updated to a "limited"
threat there.

Much drier air will move in from the west later today. Further
east across the plains, where better available moisture in the
atmosphere will be, there could be some localized heavy rain due
to the strong and severe strength storms that are expected. The
area to have the best chance to see this will be east of a line
from Cheyenne to Fort Morgan to Limon.

Mainly dry conditions for the mountains/adjacent plains expected
this week, except a chance for showers/thunderstorms returning on
the far plains for Wednesday through Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Barjenbruch
HYDROLOGY...Kriederman/Entrekin
Hazardous weather outlook, May 23, 10:14 AM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Sun May 23 2021

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Sun May 23 2021

...SEVERE THUNDERSTORMS WITH A FEW TORNADOES EXPECTED ACROSS
NORTHEAST COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, and a few
tornadoes are expected across northeast Colorado this afternoon
and early evening. The dryline has been slow to push eastward, and
thus the severe weather threat has shifted further west.

While a few showers and storms will occur over the Front Range and
I-25 Corridor, the highest threat of severe storms today will be
east of a line from Cheyenne, Wyoming to around Greeley and then
southward to near Denver International Airport and Kiowa. Large
hail up to golfball sized hail and damaging winds up to 70 mph can
be expected from most severe storms, while a couple storms will be
capable of producing longer track tornadoes and baseball sized
hail.

Drier conditions and gusty southwest winds will develop from west
to east across the mountains and I-25 Corridor later this
afternoon, behind the above mentioned dryline. Storms will be
ending from west to east, exiting the far northeast corner of the
state around 7 or 8 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through early Wednesday will be drier with near normal
temperatures, then expect an increasing threat of afternoon and
evening storms Wednesday afternoon and Thursday, especially across
the northeast plains.

Drier again with only a slight chance of late day storms for the
Friday through Saturday period. Temperatures will be above normal
with readings around 80 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required across the plains by noon.

In the hours before

Special weather statement, May 23, 11:41 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Denver CO
1241 PM MDT Sun May 23 2021

COZ038-042-043-231930-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1241 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
130 PM MDT...

At 1240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Rockport to LaSalle, or along
a line extending from 22 miles southeast of Cheyenne to 6 miles
southeast of Greeley. Movement was north at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Greeley, Evans, Eaton, LaSalle, Ault, Kersey, Purcell, Galeton, Gill,
Lucerne and Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.

LAT...LON 4096 10423 4028 10447 4034 10485 4099 10461
TIME...MOT...LOC 1840Z 198DEG 42KT 4088 10455 4033 10470

RPK
Special weather statement, May 23, 12:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Denver CO
128 PM MDT Sun May 23 2021

COZ038-042-232000-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
128 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near
Purcell, or 20 miles northeast of Greeley, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Purcell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.

LAT...LON 4090 10431 4054 10444 4056 10463 4058 10463
      4058 10470 4094 10458
TIME...MOT...LOC 1928Z 196DEG 33KT 4068 10455

RPK

The radar

The Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 5 hail, 4 thunderstorm wind. Local standard time, as filed.

Tornado, Lincoln

When
May 23, 1:00 PM MST to 1:01 PM MST
Where
Lincoln County, 18.04 mi N of (Lic)limon Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
39.540, -103.680

A tornado touched down in an open field. No damage was observed.

Tornado, Washington

When
May 23, 1:24 PM MST to 1:25 PM MST
Where
Washington County, 6.65 mi SW of Midway
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
40.150, -103.470

A tornado touched down briefly in open country. No damage was observed.

Tornado, Washington

When
May 23, 1:52 PM MST to 1:57 PM MST
Where
Washington County, 10.63 mi ENE of Woodrow to 10.88 mi ENE of Woodrow
Rating
EF0
Path length
0.69 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.030, -103.390

A tornado touched down briefly in open country. No damage was observed.

Tornado, Washington

When
May 23, 2:14 PM MST to 2:15 PM MST
Where
Washington County, 4.7 mi WNW of Akron Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.210, -103.300

A tornado touched down briefly in open country. No damage was observed.

Thunderstorm Wind, Lincoln

When
May 23, 2:19 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

Tornado, Logan

When
May 23, 2:49 PM MST to 3:00 PM MST
Where
Logan County, 3.44 mi ESE of Sterling
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Reported by
County Official
Coordinates
40.610, -103.140

A tornado touched down and knocked power poles down along State Highway 61.

Hail, Logan

When
May 23, 2:58 PM MST
Where
Logan County, 3.22 mi ENE of Atwood
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -103.210

Hail, Logan

When
May 23, 3:11 PM MST
Where
Logan County, 0.87 mi NE of Iliff
Measured
0.75 in hail
Reported by
Public
Coordinates
40.760, -103.060

Hail, Logan

When
May 23, 3:11 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -103.070

Thunderstorm Wind, Logan

When
May 23, 3:14 PM MST to 3:15 PM MST
Where
Logan County, 0.69 mi N of Padroni
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -103.170

Some power poles were knocked down, and tree branches snapped.

Tornado, Logan

When
May 23, 3:19 PM MST to 3:20 PM MST
Where
Logan County, 4.19 mi W of Fleming
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.680, -102.910

A tornado touched down briefly in open country.

Tornado, Logan

When
May 23, 3:29 PM MST to 3:30 PM MST
Where
Logan County, 3.34 mi NE of Powell
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.800, -102.950

A tornado touched down and knocked down powers pole near Proctor.

Hail, Logan

When
May 23, 3:30 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail, Logan

When
May 23, 3:35 PM MST
Where
Logan County, 6.56 mi NNE of Powell
Measured
3 in hail
Reported by
Public
Coordinates
40.860, -102.960

Thunderstorm Wind, Logan

When
May 23, 3:40 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

Tornado, Lincoln

When
May 23, 3:45 PM MST to 3:50 PM MST
Where
Lincoln County, 0.47 mi NE of Arriba to 0.94 mi NNE of Arriba
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.285, -103.264

A tornado touched down in an open field. No damage was observed.

Thunderstorm Wind, Washington

When
May 23, 4:21 PM MST
Where
Washington County, 3.76 mi E of Akron
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -103.140

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955448, 955449, 955455, 955451, 955459, 955453, 955443, 955444, 955445, 955457, 955452, 955456, 955446, 955447, 955462, 962633, 955469.